In this case scenario, I review the possibility of venlafaxine withdrawal and some key factors that lead me to this assessment. A 59-year-old patient presents to your pharmacy seeking a refill for her Klonopin prescription and to purchase a pill organizer for herself. Upon discussing with her, she reports a slight fever, chills, and fatigue that otherwise were not present a few weeks ago. “And I get these ‘brain zaps’ too, like a tiny electrical shock. Do I need to go to the doctor right away?” I already have an appointment next month with cardiology because I’ve been feeling super lightheaded “.
- Venlafaxine XR 225 mg QD- last filled 9/14/23
- Hyzaar 100mg/25mg QD
- Buspirone 10 mg BID
- OTC fluticasone 1-2 sprays in each nostril twice daily
- Metoprolol XL 200 mg BID
- Clonazepam 0.5 mg TID
- Klor-Con 40 mEq QD with water
- Amlodipine 10 mg QD
- NyQuil Cough PRN HS
- Furosemide 40 mg BID
Given the symptoms that this patient is reporting and her desire to purchase a pill box, venlafaxine withdrawal should be ruled out. If you recall the pharmacokinetics of venlafaxine, it has a relatively short half-life. Even the extended-release formulation is relatively short with a half-life of approximately 11 hours. This helps make venlafaxine one of the antidepressants most likely to cause withdrawal symptoms (a great board exam nugget!).
There are a few ways to assess this. The first and easiest way is to discuss the use of venlafaxine with the patient and inquire if they are still taking the medication. Another tool to review adherence is to assess refill records. If you are working in a community pharmacy that routinely dispenses the medication to the patient, then your work is easy. If you are a provider without access to those records, you or your staff may have to do some investigative work with the pharmacy to figure this out.
Other items to consider besides venlafaxine withdrawal in this situation that may be contributing to the patient’s symptoms include an assessment for infection, clonazepam, or metoprolol contributing to fatigue and lightheadedness. In the long run, I’d ideally like to taper down the Klonopin. Buspirone may also contribute to these issues on occasion but I wouldn’t suspect it as strongly as the other two agents. The formulation of NyQuil Cough likely has doxylamine as one of its ingredients and its anticholinergic activity could contribute to symptoms as well.
Lastly, it would be reasonable to make sure we have an electrolyte panel as well. She has a moderate dose of Klor-Con and if adherence is an issue for some of her medications, it would be concerning to me that she is skipping her Klor-Con as well and possibly becoming hypokalemia.
What other questions would you have in this possible venlafaxine withdrawal case scenario? Interested in more on venlalfaxine? Check out this podcast episode.
Did you enjoy this blog post? Subscribers are emailed new blog posts TWICE per week! In addition, you’ll get access to the free giveaways below. Over 6,000 healthcare professionals have subscribed for our FREE Giveaways. Why haven’t you?!
This case scenario was written by Crystal Deng, PharmD Candidate in collaboration with Eric Christianson, PharmD, BCPS, BCGP